Kentucky, 2007

Heavy Snow in Kentucky, February 6 to 7, 2007

February 6 to 7, 2007 · NWS JKL · 9 events in 9 counties and zones

A fast moving low pressure system brought a period of heavy snow to portions of eastern Kentucky. The heaviest snow fell north of the Mountain Parkway Monday night into the predawn hours on Tuesday with several locations receiving up to 4 inches of snow.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A fast moving low pressure system brought a period of heavy snow to portions of eastern Kentucky. The heaviest snow fell north of the Mountain Parkway Monday night into the predawn hours on Tuesday with several locations receiving up to 4 inches of snow. Areas south of the Mountain Parkway received lesser snow amounts ranging from a dusting up to 3 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Feb 6, 10:40 AM EST, 2 hours 35 minutes earlier.

Area forecast discussion, Feb 6, 10:40 AM EST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
1040 AM EST TUE FEB 6 2007

.SHORT TERM.../THIS AFTERNOON/...UPDATED

14Z SFC ANALYSIS SHOWS HIGH PRESSURE RAPIDLY RETREATING THROUGH
EASTERN KENTUCKY IN ADVANCE OF THE INBOUND CLIPPER. A TIGHTENING
PRESSURE GRADIENT HAS TURNED THE WINDS SOUTHERLY OVER THE CUMBERLAND
VALLEY ALREADY HELPING TEMPS THERE CLIMB INTO THE MIDDLE 20S FROM THE
MORNING LOWS IN THE TEENS. MEANWHILE...TO THE NORTHEAST...THE ARCTIC
AIR IS HOLDING FAST WITH READINGS NOT FAR FROM 10 DEGREES. ON
RADAR...THE SNOW IS RAPIDLY ADVANCING INTO WESTERN KENTUCKY AND
SOUTHERN INDIANA. INTERESTINGLY...THIS IS MOVING IN SOUTH OF THE
EARLIER MODEL GUIDANCE AND A BIT FASTER. HOWEVER...THE NEWEST NAM-
WRF RUN IS STICKING TO ITS FORECAST OF THE BULK OF ACCUMULATING SNOW
STAYING NORTH OF JACKSON. REGARDLESS...THERE WILL BE A TIGHT GRADIENT
OF SNOWFALL WITH THIS SYSTEM SO THE LOW/S ACTUAL PATH WILL BE CRITICAL
FOR SPECIFICS. FOR NOW...THE ADVISORIES AND WARNINGS LOOK ON TRACK
...THOUGH THE WRF CERTAINLY IS IMPLYING LESS IN THE WAY OF SNOW
ACCUMULATION IN THE SOUTHERN PORTION OF THE ADVISORY AREA. INSTEAD...
A PERIOD OF FREEZING DRIZZLE OR LIGHT RAIN MAY BE A BIGGER ISSUE FOR
THESE AREAS LATER TONIGHT...THOUGH ITS INITIALIZATION OF THE CURRENT
RADAR DATA APPEARS SUSPECT.

WILL BE UPDATING THE FORECAST...MAINLY TO REMOVE MORNING WORDING AND
TO FINE TUNE THE AFTERNOON FORECAST WITH SNOW ARRIVAL TIMING...
AMOUNTS...AND WINDS. THE REMAINDER OF THE FORECAST WILL BE
UNCHANGED. UPDATED FORECAST PACKAGE WILL BE ISSUED SHORTLY.

THE REST OF THE PREVIOUS SHORT TERM DISCUSSION FOLLOWS...

/TODAY THROUGH WEDNESDAY/

A POTENT CLIPPER SYSTEM WILL RACE OUT OF THE PLAINS THIS AFTERNOON
AND PRODUCE HEAVY SNOW ALONG AND NORTH OF THE MOUNTAIN PARKWAY. WHILE
SOUTH OF THE MOUNTAIN PARKWAY AND NORTH OF THE HAL ROGERS PARKWAY A
MIX OF SNOW...FREEZING RAIN AND SLEET WILL CAUSE TRAVEL DIFFICULTIES.
SOUTH OF THE HAL ROGERS PARKWAY WARM AIR FROM THE SOUTH WILL OVERRIDE
THE COLD AIR AT THE SURFACE AS PRECIPITATION STARTS AS SNOW. THEN AS
THE WARM SOUTHERN AIR REPLACES THE COLDER AIR AT THE SURFACE THE
PRECIP WILL CHANGE TO FREEZING RAIN AND THEN ALL RAIN. MADE SOME
ADJUSTMENTS TO GRIDS TO ACCOUNT FOR THE LATEST TRACK AND SPEED OF THE
CLIPPER WHICH KEPT THE HEAVY SNOW LONGER IN OUR ERN ZONES AND CHANGED
ALL PCPN...ALTHOUGH THE TAIL END WILL BE LIGHT...TO ALL SNOW AS THE
COLD AIR BEHIND THE PASSING LOW RUSHES BACK IN. THIS SYSTEM WILL
ENTER THE AREA...DROP ITS PRECIP AND THEN EXIT AGAIN IN 24 HRS FROM
18Z TUE TO 18Z WED.

.LONG TERM.../WEDNESDAY NIGHT THROUGH MONDAY/

RATHER QUIET FOR THE REMAINDER OF THE PERIOD. MOS GUIDANCE HAS
RETURNED TO A DIURNAL TREND AFTER WEDNESDAY. EXPECT THIS WAS
DUE TO RAPID MOVEMENT OF THE CLIPPER SYSTEM AND A RETURN TO SOME SUN
AS THE SYSTEM EXITS STAGE RIGHT. FOLLOWED GUIDANCE IN THIS REGARD AS
FAR AS TEMPS ARE CONCERNED...BUT KEPT DIURNAL CHANGE SMALL WITH PC
TO MC SKIES AND CAA.

CONTINUED GOOD CONFIDENCE FOR COLD WEATHER DURING MOST OF THE
PERIOD...BUT THE DETAILS CONCERNING PRECIPITATION POTENTIAL GET
MURKY WITH TIME. A LONG WAVE TROUGH WILL REMAIN OVER THE EASTERN
CONUS...AND RIDGING ALONG THE WEST COAST INTO NEXT WEEKEND. EARLY
NEXT WEAK THE PATTERN BECOMES MORE UNCERTAIN FOR TEMPERATURE
PREDICTION.

AS MENTIONED...THE PRECIP FORECAST IS QUESTIONABLE THROUGH MORE OF
THE PERIOD. EARLY ON...THE GFS ENSEMBLE MEMBERS INDICATED LITTLE OR
NO PRECIP...BUT BY FRIDAY NIGHT THE TIMING OF WEAK SYSTEMS BECOMES
AN ISSUE. HAVE USED A BLANKET 20 PERCENT POP FROM FRIDAY NIGHT ON.
BEST BET IS FOR SNOW AS THE PRECIP TYPE IF PRECIP OCCURS.
HOWEVER...WOULD NOT RULE OUT SOME RAIN OR MIX...ESPECIALLY IN
SOUTHERN AREAS.

&&

.AVIATION.../12Z TO 12Z/

CLOUDS WERE INCREASING ACROSS THE AREA THIS MORNING. SATELLITE
PICTURES AND SURFACE OBS SHOW AN SC DECK AT AROUND 6000 FEET ACROSS
THE SOUTHWESTERN PORTION OF OUR CWA...NEAR THE LOZ AND SME TAF
SITES...WITH AC AT AROUND 10000 FT MOVING IN ELSEWHERE. SHOULD SEE
CIGS GRADUALLY LOWER TODAY...ESPECIALLY IN THE NORTHERN PORTION OF
THE CWA...INCLUDING THE JKL TAF SITE. MODELS ARE SHOWING A QUICK
MOVING LOW PRESSURE SYSTEM STILL ON TRACK TO MOVE THROUGH THE AREA
THIS EVENING. GENERALLY FOLLOWED CLOSE TO THE GFS AND NGM MODEL
SOLUTIONS...WHICH BRING PRECIP IN DURING THE AFTERNOON...ESPECIALLY
AT JKL. THE PRECIP SHOULD BE ALL SNOW AT JKL AND POINTS NORTH. AREAS
NEAR THE TENNESSEE BORDER...INCLUDING LOZ AND SME...WILL SEE MORE
RAIN. 1000-850 MB THICKNESSES...GO ABOVE 1300M IN THIS AREA...WITH
THE 1000-500 MB THICKNESSES GOING ABOVE 5400 M. SURFACE TEMPS SHOULD
BE ABOVE FREEZING ALSO...SO DID NOT INCLUDE A MENTION OF FREEZING
PRECIP IN THE TAFS AT LOZ AND SME. EXPECT MVFR CONDITIONS LATER THIS
AFTERNOON AT JKL...WITH CONDITIONS WORSENING TO IFR...WITH
OCCASIONAL LIFR CONDITIONS BY EVENING. EXPECT MAINLY MVFR CONDITIONS
AT LOZ BY EVENING...WITH OCCASIONAL MVFR AT SME...GOING TO
PREDOMINATE MVFR AFTER THE LOW PRESSURE SYSTEM PASSES BY. LOW CLOUDS
ARE EXPECTED BEHIND THIS LOW. THE PRECIP IS EXPECTED TO TAPER OFF
AFTER 06Z. ADDED WIND SHEAR TO THE TAFS FOR LATE THIS AFTERNOON INTO
THIS EVENING. THE SHEAR WILL BE STRONGEST IN THE SOUTH AT LOZ AND
SME WHERE A STRONGER LOW LEVEL JET WILL BE IN PLACE AHEAD OF THE LOW
PRESSURE SYSTEM. WILL LIKELY HAVE SOME MODERATE SHEAR AT JKL. EXPECT
IMPROVING CONDITIONS AFTER THE END OF THE TAF PERIOD WEDNESDAY MORNING.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
HEAVY SNOW WARNING FROM 3 PM THIS AFTERNOON TO 7 AM EST
WEDNESDAY FOR KYZ044-050>052-060-104-106-107-109-110-119-120.

SNOW ADVISORY FROM 3 PM THIS AFTERNOON TO 7 AM EST WEDNESDAY FOR
KYZ058-059-069-108-111>114.

WINTER WEATHER ADVISORY FROM 3 PM THIS AFTERNOON TO 7 AM EST
WEDNESDAY FOR KYZ088-115-117-118.

&&

SHORT TERM...DUSTY/GREIF
LONG TERM....DUSTY
AVIATION...WJM
Hazardous weather outlook, Feb 6, 4:19 AM EST, 8 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
419 AM EST TUE FEB 6 2007

KYZ044-050>052-060-104-106-107-109-110-119-120-071230-
FLEMING-MONTGOMERY-BATH-ROWAN-MENIFEE-ELLIOTT-MORGAN-JOHNSON-
MAGOFFIN-FLOYD-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...FRENCHBURG...SANDY HOOK...WEST LIBERTY...
PAINTSVILLE...SALYERSVILLE...PRESTONSBURG...INEZ...PIKEVILLE
419 AM EST TUE FEB 6 2007

...HEAVY SNOW WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO 7 AM EST
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

SNOW...HEAVY AT TIMES...WILL FALL TUESDAY EVENING AND INTO TUESDAY
NIGHT. TOTAL SNOW ACCUMULATIONS OF BETWEEN 3 AND 6 INCHES ARE
EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

LIGHT SNOW WILL CONTINUE INTO EARLY WEDNESDAY. THERE IS ALSO A
CHANCE FOR SNOW SHOWERS FRIDAY NIGHT THROUGH MONDAY. LITTLE
ADDITIONAL SNOW ACCUMULATION IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN ANY SNOWFALL REPORTS.

KYZ058-059-069-108-111>114-071230-
ESTILL-POWELL-JACKSON-WOLFE-LEE-BREATHITT-KNOTT-OWSLEY-
INCLUDING THE CITIES OF...IRVINE...STANTON...MCKEE...CAMPTON...
BEATTYVILLE...JACKSON...HINDMAN...BOONEVILLE
419 AM EST TUE FEB 6 2007

...SNOW ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO 7 AM EST
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

SNOW...HEAVY AT TIMES...WILL FALL TUESDAY EVENING AND INTO TUESDAY
NIGHT. TOTAL SNOW ACCUMULATIONS OF BETWEEN 1 AND 4 INCHES ARE
EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

LIGHT SNOW WILL CONTINUE INTO EARLY WEDNESDAY. THERE IS ALSO A
CHANCE FOR SNOW SHOWERS FRIDAY NIGHT THROUGH MONDAY. LITTLE
ADDITIONAL SNOW ACCUMULATION IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN ANY SNOWFALL REPORTS.

KYZ088-115-117-118-071230-
HARLAN-PERRY-LESLIE-LETCHER-
INCLUDING THE CITIES OF...HARLAN...HAZARD...HYDEN...WHITESBURG
419 AM EST TUE FEB 6 2007

...WINTER WEATHER ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO
7 AM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

LIGHT SNOW WILL FALL TUESDAY AFTERNOON. THE SNOW WILL MIX WITH
RAIN...FREEZING RAIN AND SLEET TUESDAY EVENING AND CONTINUE TUESDAY
NIGHT BEFORE CHANGING BACK TO LIGHT SNOW LATE TUESDAY NIGHT. TOTAL
ACCUMULATIONS OF 1 TO 2 INCHES OF SNOW AND UP TO A QUARTER OF AN INCH
OF FREEZING RAIN ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

LIGHT SNOW WILL CONTINUE INTO EARLY WEDNESDAY. THERE IS ALSO A
CHANCE FOR SNOW SHOWERS FRIDAY NIGHT THROUGH MONDAY. LITTLE
ADDITIONAL SNOW ACCUMULATION IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN ANY SNOW AND ICE REPORTS.

KYZ068-079-080-083>087-116-071230-
ROCKCASTLE-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-CLAY-
INCLUDING THE CITIES OF...MOUNT VERNON...SOMERSET...LONDON...
MONTICELLO...WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...
MIDDLESBORO...PINEVILLE...MANCHESTER
419 AM EST TUE FEB 6 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

A WINTRY MIX OF LIGHT SNOW...SLEET AND FREEZING RAIN WILL BE
POSSIBLE TUESDAY AFTERNOON AND TUESDAY NIGHT. EXPECT LESS THAN ONE
INCH OF ACCUMULATION WITH THIS EVENT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

LIGHT FREEZING DRIZZLE MAY CONTINUE WEDNESDAY MORNING. THERE IS
ALSO A CHANCE FOR SNOW SHOWERS FRIDAY NIGHT THROUGH MONDAY. LITTLE
ADDITIONAL ACCUMULATION IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN ANY SNOW AND ICE REPORTS.

DUSTY

In the hours before

Special weather statement, Feb 6, 9:25 AM EST, 3 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
925 AM EST TUE FEB 6 2007

KYZ068-079-080-083>087-116-070530-
ROCKCASTLE-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-CLAY-
INCLUDING THE CITIES OF...MOUNT VERNON...SOMERSET...LONDON...
MONTICELLO...WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...
MIDDLESBORO...PINEVILLE...MANCHESTER
925 AM EST TUE FEB 6 2007

...WINTRY PRECIPITATION EXPECTED THIS AFTERNOON AND DURING THE NIGHT
IN THE CUMBERLAND VALLEY OF EAST KENTUCKY...

A FAST MOVING LOW PRESSURE SYSTEM...HEADING TOWARDS KENTUCKY FROM THE
PLAINS...WILL BRING WINTRY PRECIPITATION TO THE CUMBERLAND VALLEY
REGION THIS AFTERNOON AND INTO THE NIGHT. AT THIS TIME...IT APPEARS
ANY SNOW ACCUMULATION WILL BE LIGHT...WITH AMOUNTS RANGING FROM A
TRACE ALONG THE TENNESSEE BORDER TO AROUND AN INCH IN NORTHERN
ROCKCASTLE...LAUREL AND CLAY COUNTIES. THE BEST CHANCE FOR
ACCUMULATING SNOW WILL BE NORTH OF THE HAL ROGERS PARKWAY. SOUTH OF
THERE...ANY SNOW IS EXPECTED TO CHANGE TO LIGHT RAIN TUESDAY
EVENING...MINIMIZING ACCUMULATION. FURTHER NORTH AND EAST...SNOW AND
WINTER WEATHER ADVISORIES ARE IN EFFECT THROUGH WEDNESDAY MORNING.
IN ADDITIONAL...THERE IS A HEAVY SNOW WARNING IN EFFECT FOR
LOCATIONS NORTH OF THE MOUNTAIN PARKWAY.

GREIF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 heavy snow. Local standard time, as filed.

Heavy Snow, Fleming

When
February 6, 1:15 PM EST to 5:30 PM EST
Where
Fleming forecast zone
Reported by
Trained Spotter
Coordinates
38.370, -83.697 (the zone’s center; the record gives no point)

Measured 4 inches of snowfall 4 miles northeast of Flemingsburg.

Heavy Snow, Elliott

When
February 6, 3:00 PM EST to 7:15 PM EST
Where
Elliott forecast zone
Reported by
Trained Spotter
Coordinates
38.118, -83.098 (the zone’s center; the record gives no point)

Measured snowfall of 4 inches at Bruin.

Heavy Snow, Morgan

When
February 6, 3:00 PM EST to 7:15 PM EST
Where
Morgan forecast zone
Reported by
Department of Highways
Coordinates
37.922, -83.259 (the zone’s center; the record gives no point)

Estimated 4 inches of snowfall at Wrigley.

Heavy Snow, Rowan

When
February 6, 3:30 PM EST to 7:50 PM EST
Where
Rowan forecast zone
Reported by
Trained Spotter
Coordinates
38.196, -83.421 (the zone’s center; the record gives no point)

Measured 4 inches of snowfall at Triplett.

Heavy Snow, Bath

When
February 6, 4:20 PM EST to 8:40 PM EST
Where
Bath forecast zone
Reported by
Trained Spotter
Coordinates
38.145, -83.743 (the zone’s center; the record gives no point)

Measured 4 inches of snow at Bethel.

Heavy Snow, Johnson

When
February 6, 5:20 PM EST to 9:40 PM EST
Where
Johnson forecast zone
Reported by
Trained Spotter
Coordinates
37.847, -82.831 (the zone’s center; the record gives no point)

Measured 4 inches of snow at Keaton.

Heavy Snow, Martin

When
February 6, 5:50 PM EST to 10:10 PM EST
Where
Martin forecast zone
Reported by
Trained Spotter
Coordinates
37.802, -82.513 (the zone’s center; the record gives no point)

Estimated 4 inches of snowfall 2 miles northwest of Inez.

Heavy Snow, Menifee

When
February 6, 5:50 PM EST to 10:10 PM EST
Where
Menifee forecast zone
Reported by
Trained Spotter
Coordinates
37.941, -83.599 (the zone’s center; the record gives no point)

Estimated 4 inches of snowfall 4 miles north of Artville.

Heavy Snow, Magoffin

When
February 6, 9:00 PM EST to February 7, 12:10 AM EST
Where
Magoffin forecast zone
Reported by
Trained Spotter
Coordinates
37.707, -83.065 (the zone’s center; the record gives no point)

Measured 4 inches of snowfall at Salyersville.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2007Every state in 2007This day in weather historyWarnings in Kentucky, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 10735, 10736, 10737, 10738, 10739, 10740, 10742, 10743, 10741.